OR WAIT null SECS
ALEXANDRIA, Va. -- A new clinical study has shown that imatinib mesylate (Gleevec) has activity in AIDS-related Kaposi's sarcoma (KS). Imatinib inhibits important pathways that spur cancer growth, resulting in the regression of KS tumors within four weeks in some patients. The study was published November 30 in the Journal of Clinical Oncology (JCO).
"Imatinib is a targeted therapy originally shown to be effective in treating chronic myelogenous leukemia and gastrointestinal stromal tumors. This study and others are showing that the drug is also active in other cancers that express some of the same proteins," said Henry B. Koon, MD, instructor of medicine, Beth Israel Deaconess Medical Center/Harvard Medical School in Boston, and lead author of the study. "Studies like this one represent an exciting time in oncology, when our understanding of the development of diseases like KS coincide with the availability of effective treatments. Further research on imatinib in KS patients will be needed to determine appropriate dosing schedules."
Kaposi's sarcoma is an AIDS-defining illness characterized by soft purplish lesions on the skin, mucous membranes, and internal organs. Although the incidence of KS has declined dramatically in the developed world since the advent of highly active antiretroviral therapies (HAART), it remains a significant cause of morbidity and mortality for AIDS patients in the United States and a major cause of mortality in the third world, given the limited number of effective treatments for KS.
Researchers examined the response of Kaposi's sarcoma to imatinib, a drug known to inhibit the PDGF-R and/or c-kit pathways that are responsible for the growth of other cancers, such as chronic myelogenous leukemia, gastrointestinal stromal tumors (GIST), and bone sarcomas of the head and neck. Given that PDGF-R and c-kit also play a role in the development of KS, researchers theorized that imatinib may be an effective strategy for treating the disease.
Researchers from Beth Israel Deaconess Medical Center in Boston administered 300 mg of imatinib twice daily for a minimum of four weeks to ten male patients with KS, which had progressed despite chemotherapy and/or HAART. Half of the study participants demonstrated partial regression of lesions, and in the remaining five patients, disease stabilized and they were no longer developing new lesions after four weeks. Biopsies of patients' tumors demonstrated that these responses correlated with inhibition of the target proteins by imatinib.
Researchers reported that the dose of imatinib administered to patients was poorly tolerated and caused severe side effects, including diarrhea, requiring a dose reduction to 200 mg twice daily for all patients by the fourth week of treatment. Researchers noted that the incidence of diarrhea was higher than in trials of patients with chronic myeloid leukemia receiving the same dose. Although the reason for the high degree of toxicity is unclear, researchers speculate that imatinib may interact with the medications involved in the HAART regimen, which can also cause diarrhea.
Researchers noted that once patients develop KS, it tends to recur after therapy, and most patients have multiple relapses followed by multiple therapies. Given this, they underscored the need to develop less toxic dosing schedules -- either by administering imatinib at a lower dose for a longer duration, or at a higher dose for a shorter period -- to limit the severity of side effects.
Results of this study were used to develop a phase II trial that is currently underway involving 25 KS patients receiving 200 mg of imatinib twice daily. The trial, which is being conducted by the AIDS Malignancy Clinical Trial Consortium at the National Cancer Institute, will more closely examine the ways in which imatinib causes severe toxicity in KS patients on HAART.
"Imatinib Induced Regression of AIDS-Related Kaposi's Sarcoma." Henry B. Koon, et al, Beth Israel Deaconess Medical Center, Boston.